[Skip to Content]
[Skip to Content Landing]
Article
December 5, 1990

Torsades de Pointes Occurring in Association With Terfenadine Use

Author Affiliations

From the Divisions of Internal Medicine (Dr Monahan) and Cardiology (Drs Killeavy and Lloyd), Department of Medicine, National Naval Medical Center, and the Division of Clinical Pharmacology, Departments of Medicine and Pharmacology (Drs Cantilena and Ferguson and Mr Troy), Uniformed Services University of the Health Sciences, Bethesda, Md.

From the Divisions of Internal Medicine (Dr Monahan) and Cardiology (Drs Killeavy and Lloyd), Department of Medicine, National Naval Medical Center, and the Division of Clinical Pharmacology, Departments of Medicine and Pharmacology (Drs Cantilena and Ferguson and Mr Troy), Uniformed Services University of the Health Sciences, Bethesda, Md.

JAMA. 1990;264(21):2788-2790. doi:10.1001/jama.1990.03450210088038
Abstract

Torsades de pointes is a form of polymorphic ventricular tachycardia that is associated with prolongation of the QT interval. Although found in many clinical settings, torsades de pointes is most often drug induced. This report describes the first association (exclusive of drug overdose) of symptomatic torsades de pointes occurring with the use of terfenadine in a patient who was taking the recommended prescribed dose of this drug in addition to cefaclor, ketoconazole, and medroxyprogesterone. Measured serum concentrations of terfenadine and its main metabolite showed excessive levels of parent terfenadine and proportionately reduced concentrations of metabolite, suggesting inhibition of terfenadine metabolism. We believe that a drug interaction between terfenadine and ketoconazole resulted in the elevated terfenadine levels in plasma and in the cardiotoxicity previously seen only in cases of terfenadine overdose.

(JAMA. 1990;264:2788-2790)

×